The Food and Drug Administration (FDA) is warning of the dangers associated with taking higher than recommended doses of the allergy medication Benadryl after a TikTok “challenge” reportedly saw people hospitalised.
On Thursday, the agency cited reports of teenagers “ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge,’” which reportedly involved people ingesting high doses of the medicine to induce hallucinations.
According to the FDA, participating in the dangerous trend could lead to “serious heart problems, seizures, coma, or even death.”
“We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share,” the FDA said.
The FDA also said it had contacted TikTok and “strongly urged them” to remove the videos and “to be vigilant to remove additional videos that may be posted.”
In addition, the agency said health care professionals should be “aware” of the challenge “occurring among teens” and should “alert their caregivers about it”.
The FDA also encouraged consumers, parents, and caregivers to store Benadryl and other prescription and over-the-counter medicines “up and away”. The agency said it recommends locking up medicines to “prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the Covid-19 pandemic and may be more likely to experiment.”
Diphenhydramine, which is marketed under the brand-name Benadryl, store brands, and generics, is an antihistamine used to treat symptoms such as a runny nose or sneezing from upper respiratory allergies, hay fever or the common cold. It’s safe and effective when used as recommended, the FDA said.
On 3 September, Cook Children’s Medical Center in Fort Worth, Texas, said it had treated three teens after they had “ingested excessive amounts of the over-the-counter allergy medication”.
According to the hospital, “each of these patients said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills.”
On TikTok, where the challenge reportedly originated in May, searches for the hashtag Benadryl and Benadryl challenge have been blocked.
NBC News also found that “there has been little evidence on TikTok of a widespread challenge,” and said it has not been able to confirm local reports of teens participating in the challenge.
In a statement to The Independent, a spokesperson for TikTok said: “The safety and well-being of our users is TikTok’s top priority. As we make clear in our Community Guidelines, we do not allow content that encourages, promotes, or glorifies dangerous challenges that might lead to injury. Though we have not seen this content trend on our platform, we actively remove content that violates our guidelines and block related hashtags to further discourage participation. We encourage everyone to exercise caution in their behavior whether online or off.”